Texas, 2012

Flash Flooding in Texas, March 28, 2012

March 28, 2012 · NWS EWX · 7 events in 3 counties and zones

A short wave trough moved through the nearly zonal upper level flow and caused slow moving thunderstorms. These storms produced heavy rain and flash flooding over the southeastern portions of South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A short wave trough moved through the nearly zonal upper level flow and caused slow moving thunderstorms. These storms produced heavy rain and flash flooding over the southeastern portions of South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 28, 2:51 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 28, 2:51 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT WED MAR 28 2012

.DISCUSSION...
THE REMNANTS OF LAST NIGHTS MCS HAVE MADE IT TO THE EASTERN PART
OF THE CWA AND ARE STARTING TO PRODUCE MORE THUNDERSTORMS IN A
MODERATELY UNSTABLE ATMOSPHERE. PW IS BETWEEN 1 AND 1.5 INCHES IN
THE SOUTHEASTERN PART OF THE AREA AND STORM MOTION IS SLOW...SO
EXPECT SOME PLACES TO AS MUCH AS TWO INCHES OF RAIN THIS EVENING
ACROSS THE SOUTHEAST. THESE STORMS SHOULD MOVE OFF TO THE EAST BY
EARLY EVENING. THEN FOCUS WILL SHIFT BACK TO THE WEST WHERE STORMS
ARE BEGINNING TO FORM OVER THE MOUNTAINS OF MEXICO. THESE STORMS
SHOULD FOLLOW THE PATTERN OF THE LAST TWO NIGHTS AND MOVE ACROSS
THE PLAINS INTO TX. THERE IS AN UPPER LEVEL SHORT WAVE WHICH CAN
BE SEEN ON WV SAT IMAGERY IN NORTH CENTRAL MEXICO WHICH WILL CATCH
UP TO THIS CONVECTION LATER THIS EVENING. THINKING IS THAT THIS
FEATURE WILL ALLOW CONVECTION TO CONTINUE LATER AND FARTHER EAST
THU MORNING. STORMS WILL PRODUCE SMALL HAIL AND HEAVY RAIN.
HIGHEST RAINFALL WILL BE ACROSS THE RIO GRANDE PLAINS AS IT HAS
BEEN THE PAST TWO NIGHTS. THE MAIN UPPER LEVEL TROUGH IS STILL
EXPECTED TO MOVE ACROSS THE SOUTHERN PLAINS THU AND WE WILL
CONTINUE TO CHANCES FOR SHOWERS AND THUNDERSTORMS THU AND FRI. AN
UPPER LEVEL RIDGE WILL BUILD IN FOR THE WEEKEND...BRINGING DRY
WEATHER AND WARMER TEMPS. MODELS ARE SHOWING SOME AGREEMENT ON A
COLD FRONT FOR THE BEGINNING OF NEXT WORK WEEK. TIMING IS STILL A
BIT DIFFERENT. THIS DIFFERENCE WILL HAVE A STRONG EFFECT ON TEMP
FORECAST FOR MON AND TUE. HAVE LEANED TOWARD SLOWER ECMWF SOLUTION
WITH FRONTAL PASSAGE AFTER MAX HEATING MON AND COOLER AIR ARRIVING
TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  79  65  81  65 /  30  20  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  63  79  62  81  63 /  30  20  30  30  20
NEW BRAUNFELS MUNI AIRPORT     64  77  63  81  64 /  30  30  40  30  20
BURNET MUNI AIRPORT            62  79  63  81  63 /  30  20  20  20  20
DEL RIO INTL AIRPORT           67  84  65  88  66 /  60  20  40  10  20
GEORGETOWN MUNI AIRPORT        63  78  63  79  63 /  30  20  30  30  20
HONDO MUNI AIRPORT             65  79  65  83  64 /  30  40  40  20  20
SAN MARCOS MUNI AIRPORT        64  77  63  80  64 /  30  30  40  30  20
LA GRANGE - FAYETTE REGIONAL   64  77  64  78  64 /  30  30  40  30  20
SAN ANTONIO INTL AIRPORT       66  78  66  81  66 /  30  40  40  30  20
STINSON MUNI AIRPORT           66  78  66  82  65 /  30  40  40  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Mar 28, 2:55 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT WED MAR 28 2012

TXZ171>173-183>194-202>209-217>225-228-291230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
355 PM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
LATE THIS AFTERNOON AND THIS EVENING....SCATTERED SHOWERS AND
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS ACROSS
EASTERN PORTIONS OF SOUTH CENTRAL TEXAS...OR GENERALLY EAST OF A
MOUNTAIN HOME TO SAN ANTONIO TO CAMPBELLTON LINE.

LATER THIS EVENING INTO THE OVERNIGHT HOURS...ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED TO MOVE OFF THE HIGHER ELEVATIONS OF
MEXICO AND INTO WESTERN PORTIONS OF SOUTH CENTRAL TEXAS...OR
GENERALLY WEST OF A ROCKSPRINGS TO CARRIZO SPRINGS LINE.

ISOLATED 1 TO 2 INCH RAINS...SMALL HAIL...WIND GUSTS OVER 40
MPH...AND FREQUENT LIGHTNING CAN BE EXPECTED WITH ANY OF THESE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR ON THURSDAY AND
FRIDAY. SOME OF THE STRONGER STORMS COULD REACH JUST BELOW SEVERE
LEVELS WITH 1/2 INCH HAIL...GUSTY WINDS TO 40 MPH...AND HEAVY
DOWNPOURS IN EXCESS OF ONE INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 28, 1:44 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
244 PM CDT WED MAR 28 2012

TXZ224-282030-
DE WITT-
244 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEWITT COUNTY UNTIL 330
PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR YORKTOWN...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CUERO...
  WESTHOFF...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Mar 28, 2:23 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
323 PM CDT WED MAR 28 2012

TXZ225-282115-
LAVACA-
323 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAVACA COUNTY UNTIL 415
PM CDT...

AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF YOAKUM...MOVING NORTHEAST AT
5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HALLETTSVILLE...
  EZZELL...
  KOERTH...
  SWEET HOME...
  MONT...
  WORTHING...
  WIED...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Mar 28, 2:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT WED MAR 28 2012

TXZ207-223-282130-
GONZALES-GUADALUPE-
345 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GUADALUPE AND
WESTERN GONZALES COUNTIES UNTIL 430 PM CDT...

AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF NIXON...OR 14 MILES NORTHEAST OF
STOCKDALE...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALMETO...
  LEESVILLE...
  BELMONT...
  MONTHALIA...
  OAK FOREST...
  OTTINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, De Witt

When
March 28, 3:45 PM CST
Where
De Witt County, 0.62 mi ESE of Terryville to 2.22 mi E of Cuero
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.177, -97.060

Slow moving thunderstorms produced heavy rain which caused flash flooding. Water covered the road in numerous locations along FM 1447 between Cuero and Terryville.

Flash Flood, De Witt

When
March 28, 4:32 PM CST
Where
De Witt County, 5 mi NE of Edgar to 6.49 mi SSE of Terryville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.250, -97.170

Slow moving thunderstorms produced heavy rain which caused flash flooding near Yoakum. There were numerous locations along FM 682 closed due to water over the road between Yoakum and Highway 77.

Flash Flood, Karnes

When
March 28, 6:17 PM CST
Where
Karnes County, 1.82 mi W of Karnes City to 2.4 mi W of Karnes City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.880, -97.910

Slow moving thunderstorms produced heavy rain which caused flash flooding and closed Highway 181 at Calvert Avenue in Karnes City.

Flash Flood, Karnes

When
March 28, 6:17 PM CST
Where
Karnes County, 0.36 mi N of Helena to 0.15 mi NW of Helena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.955, -97.819

Slow moving thunderstorms produced heavy rain which caused flash flooding and closed FM 80 at FM 81 in Helena.

Flash Flood, Karnes

When
March 28, 8:30 PM CST
Where
Karnes County, 4.19 mi N of Lenz to 0.8 mi WNW of Kenedy Karnes Co Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.840, -97.960

Slow moving thunderstorms produced heavy rain which caused flash flooding and closed parts of Highway 181 near Karnes City.

Flash Flood, Karnes

When
March 28, 8:30 PM CST
Where
Karnes County, 1.7 mi WSW of Helena to 2.28 mi S of Helena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.943, -97.847

Slow moving thunderstorms produced heavy rain which caused flash flooding and closed parts of Highway 80 south of Helena.

Flash Flood, Atascosa

When
March 28, 9:00 PM CST
Where
Atascosa County, 5.01 mi NE of Campbellton to 1.11 mi NNE of Campbellton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.800, -98.240

Slow moving thunderstorms produced heavy rain which caused flash flooding and closed parts of Highway 791 near Campbellton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366787, 366781, 366780, 366790, 366763, 366775, 366762.